[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.204.139.136. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Medical News & Perspectives
August 28, 2013

FDA: Acetaminophen May Trigger Serious Skin Problems

JAMA. 2013;310(8):785. doi:10.1001/jama.2013.276938

The US Food and Drug Administration (FDA) has added acetaminophen to the list of pain relievers that may in rare cases trigger life-threatening skin reactions.

The FDA issued a warning in August that pain and fever reducer acetaminophen may cause Stevens-Johnson syndrome (SJS), toxic epidermal necrolysis (TEN), or acute generalized exanthematous pustulosis (AGEP), conditions that may be fatal, based on a review of the literature and the FDA Adverse Event Reporting System (FAERS) database (http://1.usa.gov/13fvMbR). These conditions may emerge with flu-like symptoms, a rash, blisters, or shedding of layers of skin after a first or repeat dose of acetaminophen, the agency notes.

First Page Preview View Large
First page PDF preview
First page PDF preview
×